Alert archive / Vermont / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 4, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at May 21, 2024, 4:59 PM EDT for Franklin County, Lamoille County, Orleans County, Vermont. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 21, 2024, 4:59 PM EDT (20:59 UTC)
- Expired
- May 21, 2024, 6:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, VT, Lamoille County, VT, Orleans County, VT
The radar
The Burlington radar (KCXX), 53 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.0 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -286 J/kg
- Mixed-layer LCL
- 1062 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:18 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 21, 3:18 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Burlington VT 318 PM EDT Tue May 21 2024 .SYNOPSIS... Isolated to scattered thunderstorms are expected to continue late this afternoon into early this evening, generally dissipating before midnight. A few storms may be strong to severe through this evening, with localized strong winds and small hail the primary threats. A warm overnight period is expected, followed by hot and moderately humid conditions across the North Country on Wednesday. High temperatures may reach 90 degrees in a few valley locations. A few thunderstorms are possible Wednesday afternoon, with isolated to scattered thunderstorms possible Wednesday night into Thursday in association with a cold front approaching from the eastern Great Lakes region. Somewhat cooler and drier conditions return on Friday into the holiday weekend, but temperatures will remain above seasonal averages for late May. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 316 PM EDT Tuesday...We continue to monitor ongoing strong thunderstorms this afternoon, which have developed in advance of a shortwave trough pushing eastward from far sern Ontario and the eastern portion of Lake Ontario. The 18Z RAP-based SPC mesoanalysis indicates that SBCAPE values have reached 1500-2000 J/kg across portions of the Adirondacks esewd into s-central VT, along with nearly non-existent CINH. SFC-6km bulk shear of 25-30kts is sufficient for strong multicellular storms and possible storm clusters as outflow interactions occur with ongoing activity through this evening. A few severe storms are possible, with localized damaging winds the primary threat. Given convective mode and WBZ heights of 9-10KFT, anticipate mainly sub-severe hail, but certainly some small hail will be possible with any stronger cores through 00Z. Thereafter, diminishing instability should allow overall intensity and extent of convection to wane later this evening. Upstream shortwave and associated forcing appears to translate close to the intl border region overnight, so could see some continued showers and a few rumbles of thunder into the overnight hours across the far north. Otherwise, relatively mild overnight with lows mainly in the lower 60s, except mid-upr 50s across the Adirondacks and far nern VT. May see some patchy fog during the pre-dawn hours, mainly confined to the deeper valleys of eastern VT given 20-25kt winds in the 1-2kft AGL layer causing some turbulent mixing in most locations overnight. On Wednesday, a 700mb shortwave ridge builds across the North Country with a building 850mb thermal ridge across Northern New England. Lesser precipitation chances and better insolational heating should allow temperatures to reach 90F at BTV and a few other locations within the Champlain Valley and upper CT River Valley. Generally mid-upper 80s elsewhere. Heat index valleys reach 91-92F during the afternoon with mid-60s dewpoints. Just below heat advisory criteria, but we will continue to message the hot and moderately humid conditions (and warmest day of the year thus far). May see an isold tstm Wednesday afternoon, but better height falls and slightly cyclonic 700-500mb flow Wednesday night suggest better coverage of showers and a few embedded thunderstorms developing during Wednesday night. PoPs generally 30-50% Wednesday night. Lows should be in the low-mid 60s Wednesday night as S-SW winds 5-9 mph persist thru much of the night. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 210 PM EDT Tuesday...A surface cold front comes through on Thursday with height falls and temperatures aloft falling during the day from west to east. Dew points should fall rather quickly into the 50s by the morning hours across northern NY, and then in the afternoon across Vermont. As such, the best chance for decent shear to overlap with surface-based instability is across Central and Southern Vermont on Thursday afternoon. This is where the forecast indicates better chances for thunderstorms. Thinking is still that while a few stronger storms are possible, they should stay mainly below severe criteria. Temperatures will see highs in the low 70s to mid 80s across Vermont, with cooler temperatures in the low to mid 70s across northern NY. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 210 PM EDT Tuesday...A return to seasonable conditions is expected after the passage of the cold front on Thursday. While expecting a mostly dry holiday weekend, a few showers and possible thunderstorm, especially on Saturday afternoon, cannot be ruled out. Overall the region should expect highs over the weekend in the upper 60s to mid 70s with dew points in the 40s and 50s, a welcome change from the muggy conditions from earlier this week. Looking into next week, weather looks unsettled as a few systems move into the region Monday through the mid week. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Through 12Z Wednesday...Isold to scattered thunderstorm activity may impact TAF locations 19-23Z across VT and northern NY this afternoon/early eve. Brief heavy rainfall and gusty winds are possible, along with dangerous cloud-to-ground lightning. T-storm activity dissipates later this evening with mainly scattered midlevel (VFR) cloudiness. May see BR/FG formation east of the Green Mtns, especially in the CT River Valley, during the pre- dawn hours on Wednesday. During Wednesday morning, VFR conditions expected with just FEW-SCT200-250. Winds generally light S-SW across the region this afternoon away from any thunderstorm activity. Outlook... Wednesday Night: VFR. Chance SHRA, Slight chance TSRA. Thursday: VFR. Chance SHRA, Slight chance TSRA. Thursday Night: VFR. Slight chance SHRA. Friday: VFR. NO SIG WX. Friday Night: VFR. NO SIG WX. Saturday: VFR. NO SIG WX. Saturday Night: Mainly VFR, with local IFR possible. Slight chance SHRA. Sunday: Mainly VFR, with areas MVFR possible. Slight chance SHRA. && .CLIMATE... Record High Temperatures: May 22: KBTV: 93/1977 KMPV: 90/1994 KMSS: 89/1977 KSLK: 91/1911 Record High Minimum Temperatures: May 22: KBTV: 70/1911 KPBG: 65/1975 KSLK: 63/1921 May 23: KPBG: 65/1964 && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Banacos NEAR TERM...Banacos SHORT TERM...Verasamy LONG TERM...Verasamy AVIATION...Banacos CLIMATE...Team BTV
Hazardous weather outlook, May 21, 3:18 AM EDT, 13 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 318 AM EDT Tue May 21 2024 NYZ026>031-034-035-087-VTZ001>011-016>021-220730- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 318 AM EDT Tue May 21 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected this afternoon into early evening. Some of these storms could be strong to locally severe. Main threats are locally damaging wind gusts, small hail and frequent lightning. Storms should dissipate overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another day of unseasonably warm temperatures is expected on Wednesday with highs reaching the mid 80s to near 90. While heat index values are expected to stay below Heat Advisory criteria, there may be increased heat risk impacts for sensitive groups and those without access to cooling means. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 21, 1:55 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
155 PM EDT Tue May 21 2024
NYZ034-035-VTZ011-211845-
Western Essex NY-Eastern Essex NY-Western Rutland VT-
155 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ESSEX AND
NORTHWESTERN RUTLAND COUNTIES THROUGH 245 PM EDT...
At 155 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagle Point Campground, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Minerva, Schroon Lake, Paradox, Olmstedville, South Schroon, Pharoah
Mountain, Steep Bay, Ironville, Mossy Point, Coates Point, Black
Point, Grass Island, Prison Island, Severance, Chilson, and Spencer
Point.
This includes Interstate 87 between mile markers 82 and 89, and near
mile marker 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4375 7341 4380 7344 4375 7399 4381 7401
4396 7349 4381 7342 4380 7343 4370 7338
4370 7339
TIME...MOT...LOC 1755Z 252DEG 25KT 4375 7386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, May 21, 2:44 PM EDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Burlington VT
244 PM EDT Tue May 21 2024
NYZ034-035-VTZ009-211945-
Western Essex NY-Eastern Essex NY-Western Addison VT-
244 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES THROUGH 345 PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm over
Crown Point Center, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crown Point, Cornwall, Weybridge, Schroon Lake, Whiting, Addison,
Shoreham, Crown Point Center, Bridport, D A R State Park, Port Henry,
Orwell, Leicester, Waltham, Salisbury, Black Point, Plumies Point,
Gilligans Bay, Giards Bay, and Fivemile Point.
This includes Interstate 87 between mile markers 85 and 92, and near
mile marker 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4390 7383 4411 7326 4386 7313 4381 7338
4380 7347 4377 7376
TIME...MOT...LOC 1843Z 248DEG 17KT 4392 7347
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, May 21, 3:25 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Burlington VT
325 PM EDT Tue May 21 2024
NYZ035-VTZ005-008>010-017-018-212015-
Eastern Essex NY-Eastern Chittenden VT-Western Chittenden VT-
Washington VT-Western Addison VT-Eastern Addison VT-Orange VT-
325 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ESSEX...
NORTHWESTERN ORANGE...NORTHERN ADDISON...SOUTHERN CHITTENDEN AND
WESTERN WASHINGTON COUNTIES THROUGH 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Waltham, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Vergennes, Middlebury, Westport, Weybridge, Monkton Ridge, Waterbury
Village, Lincoln, Monkton, Monkton Boro, New Haven, Addison,
Hinesburg, Moretown, Starksboro, Ferrisburg, Waltham, Bristol,
Waitsfield, Fayston, and Panton.
This includes Interstate 89 between mile markers 59 and 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4397 7333 4422 7349 4443 7274 4412 7261
TIME...MOT...LOC 1924Z 245DEG 28KT 4409 7326
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, May 21, 4:07 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
407 PM EDT Tue May 21 2024
NYZ028-VTZ001-002-016-212045-
Eastern Clinton NY-Western Franklin VT-Grand Isle VT-
Eastern Franklin VT-
407 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CLINTON...NORTHERN
GRAND ISLE AND NORTHERN FRANKLIN COUNTIES THROUGH 445 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Alburgh, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Chazy, Enosburg Falls, Franklin, Alburgh Village, Champlain, Sheldon,
Enosburg, Swanton, South Alburgh, Alburgh, Enosburg Falls Village,
Alburgh Dunes State Park, North Hero, Swanton Village, Berkshire,
Highgate Falls, Isle La Motte, Lake Carmi State Park, Rouses Point,
and Highgate.
This includes the following highways...
Interstate 87 between mile markers 164 and 175.
Interstate 89 between mile markers 116 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near Lake Champlain, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4480 7265 4483 7347 4500 7346 4501 7328
4501 7264
TIME...MOT...LOC 2007Z 268DEG 28KT 4492 7330
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KremerSpecial weather statement, May 21, 4:23 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service Burlington VT
423 PM EDT Tue May 21 2024
VTZ007-008-010-212130-
Caledonia VT-Washington VT-Orange VT-
423 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ORANGE...
SOUTHWESTERN CALEDONIA AND CENTRAL WASHINGTON COUNTIES THROUGH 530 PM
EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waitsfield, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Barre, Montpelier, Calais, Plainfield, Orange, Websterville, East
Montpelier, Marshfield Village, Waitsfield, Berlin, Fayston,
Middlesex, Marshfield, Barre Town, Northfield Village, Northfield,
Moretown, Barre City, E F Knapp State Airport, and Williamstown.
This includes Interstate 89 between mile markers 43 and 59.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4407 7282 4424 7289 4442 7238 4416 7225
TIME...MOT...LOC 2023Z 250DEG 19KT 4419 7275
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KremerSpecial weather statement, May 21, 4:29 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Burlington VT
429 PM EDT Tue May 21 2024
NYZ027-030-031-212115-
Northern Franklin NY-Southern Franklin NY-Western Clinton NY-
429 PM EDT Tue May 21 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CLINTON AND
NORTHERN FRANKLIN COUNTIES THROUGH 515 PM EDT...
At 428 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brushton, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moira, Bangor, Fort Covington, Bombay, Malone, Churubusco,
Chateaugay, Lyon Mountain, Burke, Merrill, Brushton, Dickinson,
Constable, Earlville, Fort Covington Center, West Bangor, South
Bombay, Chasm Falls, Whippleville, and Burke Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 7434 4500 7394 4470 7388 4473 7456
4497 7464 4500 7444
TIME...MOT...LOC 2028Z 264DEG 25KT 4483 7450
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DuellThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 1:18 PM EDT | Special Weather Statement | BTV | Orange | 42 min |
| May 21, 2:44 PM EDT | Special Weather Statement | BTV | Addison | 61 min |
| May 21, 3:25 PM EDT | Special Weather Statement | BTV | Addison | 50 min |
| May 21, 4:07 PM EDT | Special Weather Statement | BTV | Franklin | 38 min |
| May 21, 4:23 PM EDT | Special Weather Statement | BTV | Washington | 67 min |
| May 21, 5:19 PM EDT | Special Weather Statement | BTV | Grand Isle | 56 min |
| May 21, 5:56 PM EDT | Special Weather Statement | BTV | Orleans | 64 min |
| May 21, 5:58 PM EDT | Special Weather Statement | BTV | Chittenden | 62 min |
| May 21, 1:55 PM EDT | Special Weather Statement | BTV | Essex | 50 min |
| May 21, 4:29 PM EDT | Special Weather Statement | BTV | Franklin | 46 min |
| May 21, 5:00 PM EDT | Special Weather Statement | BTV | Clinton | 45 min |
| May 21, 5:13 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin | 62 min |
| May 21, 6:38 PM EDT | Special Weather Statement | BTV | St. Lawrence | 67 min |
| May 21, 7:02 PM EDT | Special Weather Statement | BTV | Franklin | 43 min |
| May 21, 7:11 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Franklin, St. Lawrence | 37 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.